Maine, 2006

Damaging Wind in Maine, July 27, 2006

July 27, 2006 · NWS CAR · 1 event in 1 county or zone

Additional trees were blown down with a second round of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Additional trees were blown down with a second round of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 27, 2:22 AM EST, 12 hours 38 minutes earlier.

Area forecast discussion, Jul 27, 2:22 AM EST, 12 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
322 AM EDT THU JUL 27 2006

.SYNOPSIS...A SERIES OF UPPER LEVEL TROUGHS CROSSING THE REGION
WILL PRODUCE SHOWERS AND THUNDERSTORMS TODAY AND FRIDAY. A COLD
FRONT WILL CROSS THE STATE ON SATURDAY BRINGING RELIEF FROM THE
WARM AND MUGGY WEATHER AS CANADIAN HIGH PRESSURE BUILDS OVER NEW
ENGLAND SUNDAY AND MONDAY.

&&

.SHORT TERM /TODAY THROUGH FRIDAY/...
MAIN FOCUS WILL BE SVR WX & FLASH FLOOD POTENTIAL. SPC HAS THE CWA
W/THE EXCEPTION OF THE COAST IN A SLGT RISK FOR SVR WX FOR TODAY.
MAIN THREAT LOOKS TO BE DAMAGING WINDS. COLLABORATED W/SPC & GYX.
GYX...WE WOULD APPRECIATE ANY INFORMATION YOU CAN PASS ON TODAY IN
REGARDS TO CELLS THAT YOU SEE ON YOUR RADAR.

USED A MODEL BLEND APCH W/THE POPS/SKY & TEMP GRIDS THROUGH
TONIGHT & THEN USED THEGFS FOR FRIDAY. GFS APPEARS TO BE
HANDLING THINGS WELL PER LATEST REGIONAL RADAR & IR/WV SATL
IMAGERY. WEAK FRONTAL BOUNDARY HANGING OVER THE CWA COUPLED
W/UPPER TROF APCHG FROM QUEBEC TODAY WILL HELP TO GET THINGS
GOING. ST & FOG THIS MORNING WILL QUICKLY BURN OFF W/THE HELP OF
THE SUN AIDING IN DESTABLIZATION. NICE JET LET BETWEEN H8 & H7
(AROUND 35 KTS) TO MOVE THROUGH THE NRN & CNTL PORTION OF THE CWA
THIS AFTERNOON. BUFKIT & TOOLKIT SOUNDINGS SHOW CAPES TO HIT 1000+
J/KG FOR NRN & CNTL CWA W/KIS INTO THE MID 30S & PWS RUNNING 1.5+
INCHES. DEEP LAYER SHEAR IS EVIDENT THROUGH 6 KM POINTING TO
DAMAGING WIND POTENTIAL. HIGH WBZS & FRZG LVLS WILL LIMIT HAIL
THREAT. THAT IS NOT SAYING THAT HAIL IS NOT POSSIBLE IF 60 DBZ
CORE CAN PUNCH THROUGH -20C LAYER. POTENTIAL FOR CELLS TRAINING
OVER THE SAME AREAS WILL LEAD TO FLASH FLOOD THREAT AS WELL.
BEEFED UP WORDING IN THE GRIDS & ZPF TO REFLECT STRONG WINDS & HVY
RAFL. HWO WILL BE ENHANCED AS WELL.

CONVECTION SHOULD WIND DOWN THIS EVENING AS UPPER TROF PUSHES
INTO NEW BRUNSWICK. KEPT CHC POPS ALONG ERN 3RD OF THE CWA
OVERNIGHT. ADDED AREAS OF FOG AGAIN TONIGHT W/LLVLS MOIST & THE
POTENTIAL FOR SOME PARTIAL CLEARING. HUMID NIGHT W/DEWPOINTS
REMAINING WELL INTO THE 60S.

ANOTHER ROUND OF CONVECTION SET TO GO ON FRIDAY AS SFC TROF &
UPPER LVL SUPPORT MOVE INTO THE REGION FROM THE W. USED THE GFS
TIMING & PLACEMENT & THEN MODIFIED THE POP GRIDS ACCORDINGLY. WENT
W/WARMER TEMPERATURES W/80+ CWA WIDE W/THE EXCEPTION OF THE COAST
THANKS TO SEA BREEZE INTERACTION.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
UPPER TROUGH WILL MOVE EAST OF THE REGION FRIDAY NIGHT WITH
SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST OF THE AREA. A COLD
FRONT WILL CROSS THE STATE ON SATURDAY. BOTH GFS AND NAM INDICATE
A DRY FRONTAL PASSAGE WITH LIMITED MOISTURE BUT WILL MENTION AT
LEAST A SLIGHT CHANCE IN THE GRIDS SINCE FRONT CROSSES THE STATE
IN THE AFTERNOON. CANADIAN HIGH PRESSURE BUILDS ACROSS THE REGION
SUNDAY INTO MONDAY BRINGING RELIEF FROM THE WARM AND MUGGY WEATHER.

&&

.AVIATION...
WITH PLENTY OF LOW LEVEL MOISTURE...MVFR CIGS AND VSBY AT ALL
SITES THIS MORNING WITH IFR POSSIBLE AT KBGR. STRATUS AND FOG WILL
LIFT BY MIDDAY WITH SHOWERS AND THUNDERSTORMS POSSIBLE DURING THE
AFTERNOON. ACTIVITY WILL END WITH LOSS OF HEATING THIS EVENING BUT
EXPECT STRATUS AND FOG TO REDEVELOP LATER TONIGHT.

&&

.MARINE...

SHORT TERM: NO HEADLINES ATTM. SWELL OF 3 TO 4 FT WILL BUILD TO 5
FT LATER TONIGHT. USED THE WRF12 INITIALLY & THEN BLENDED THE
WINDS FOR LATER TONIGHT INTO FRI. S WINDS 10 KTS TODAY INTO
TONIGHT & THEN SLIGHT INC IN THE GRADIENT WILL BRING SPEEDS UP TO
15 KTS ON FRI.

LONG TERM: SOUTHWEST FLOW BELOW 15 KT FRIDAY NIGHT WILL TRANSITION
TO A MORE WESTERLY FLOW FOR THE WEEKEND INTO EARLY NEXT WEEK.
WNAWAVE GUIDANCE STILL APPEARS TO BE HIGH WITH SEAS CONSIDERING
WIND SPEEDS SO WILL CONTINUE TO GO BELOW GUIDANCE. PRIMARILY USED
GFS FOR WINDS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

SHORT TERM/MARINE...HEWITT
LONG TERM/MARINE...FOSTER
AVIATION...WEITLICH/HEWITT
Hazardous weather outlook, Jul 27, 4:21 AM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
521 AM EDT THU JUL 27 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-280930-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
521 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON INTO THE
EVENING HOURS. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS
PLACED THE REGION IN A SLIGHT RISK FOR SEVERE WEATHER THIS
AFTERNOON INTO THE EVENING HOURS. THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS IN EXCESS OF 58 MPH. MOST OF THE ACTIVITY WILL
BE ACROSS NORTHERN AND WESTERN MAINE.

IN ADDITION TO THE SEVERE WEATHER THREAT WILL BE THE POTENTIAL FOR
VERY HEAVY RAINFALL OF UP TO 2 INCHES PER HOUR WHICH COULD LEAD TO
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ON
FRIDAY AS A FRONTAL BOUNDARY MOVES ACROSS THE REGION. A COLD FRONT
WILL MOVE THROUGH THE STATE ON SATURDAY WITH MUCH COOLER AND DRIER
AIR FOLLOWING IN ITS WAKE FOR THE REMAINDER OF THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY INTO TONIGHT. AREA WEATHER
SPOTTERS AND AMATEUR RADIO OPERATORS ARE ASKED TO RELAY ANY SEVERE
WEATHER OR RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN CARIBOU.

HEWITT

In the hours before

Special weather statement, Jul 27, 11:50 AM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1250 PM EDT THU JUL 27 2006

MEZ001-003-004-271745-

AROOSTOOK...SOMERSET AND PISCATAQUIS COUNTIES...

1250 PM EDT THU JUL 27 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...SOMERSET AND
PISCATAQUIS COUNTIES...

AT 1248 PM EDT...DOPPLER WEATHER RADAR INDICATED A DEVELOPING AREA
OF THUNDERSTORMS ALONG THE MAINE QUEBEC BORDER. THESE STORMS WERE
MOVING NORTHEAST AT 35 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 200 PM EDT INCLUDE...

WESTERN AROOSTOOK COUNTY...NORTHERN SOMERSET COUNTY AND NORTHERN
PISCATAQUIS COUNTY.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4593 7042 4599 6909 4733 6850 4757 6930
      4670 7006

BLOOMER
Special weather statement, Jul 27, 1:00 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
200 PM EDT THU JUL 27 2006

MEZ001-003-004-271915-

AROOSTOOK...SOMERSET AND PISCATAQUIS COUNTIES...

200 PM EDT THU JUL 27 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...SOMERSET AND
PISCATAQUIS COUNTIES...

AT 155 PM EDT...DOPPLER WEATHER RADAR INDICATED CLUSTERS OF
THUNDERSTORMS WITH GUSTY WINDS AND TORRENTIAL RAIN FROM NEAR
NINE-MILE BRIDGE TO JUST SOUTH OF ESCOURT STATION. THE STORMS
WERE MOVING NORTHEAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 315 PM EDT INCLUDE...
    NINE-MILE BRIDGE...   CLAYTON LAKE...       SAINT PAMPHILE...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 40 MILES AN HOUR...
    HEAVY RAINFALL...INTENSE RAINFALL OF ONE TO ONE AND A HALF
    INCHES PER HOUR...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4671 7003 4596 7017 4713 6888 4746 6922

STUREY
Special weather statement, Jul 27, 2:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
327 PM EDT THU JUL 27 2006

MEZ001-002-004-272030-

AROOSTOOK AND PISCATAQUIS COUNTIES...

327 PM EDT THU JUL 27 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PISCATAQUIS
COUNTIES...

AT 326 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 21 MILES NORTH OF
FORT KENT TO 6 MILES SOUTHWEST OF CLAYTON LAKE. THE LINE WAS MOVING
EAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 430 PM EDT INCLUDE...
    DICKEY...             CLAYTON LAKE...       ALLAGASH...
    CHURCHILL DAM...      DEBOULLIE MOUNTAIN...
    FORT KENT...          MADAWASKA...          FRENCHVILLE...
    EAGLE LAKE...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    GUSTY WINDS...UP TO 40 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4763 6880 4645 6976 4646 6881 4762 6783

NOUHAN

The radar

The Caribou radar (KCBW), 151 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
July 27, 3:00 PM EST
Where
Aroostook County, St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.167, -68.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526702.